Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Uniform weak implies uniform strong persistence for non-autonomous semiflows


Author: Horst R. Thieme
Journal: Proc. Amer. Math. Soc. 127 (1999), 2395-2403
MSC (1991): Primary 34C35, 34D05, 92D30
DOI: https://doi.org/10.1090/S0002-9939-99-05034-0
Published electronically: April 15, 1999
MathSciNet review: 1622989
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that, under two additional assumptions, uniformly weakly persistent semiflows are also uniformly strongly persistent even if they are non-autonomous. This result is applied to a time-heterogeneous model of S-I-R-S type for the spread of infectious childhood diseases. If some of the parameter functions are almost periodic, an almost sharp threshold result is obtained for uniform strong endemicity versus extinction.


References [Enhancements On Off] (What's this?)

  • 1. Ballyk, M.; Dung, Le; Jones, D.A.; Smith, H.L. (to appear): Effect of random motility on microbial growth and competition in a flow reactor. SIAM J. Appl. Math.
  • 2. Bremermann, H.J.; Thieme, H.R. (1989): A competitive exclusion principle for pathogen viruses. J. Math. Biol. 27, 179-190 MR 90d:92021
  • 3. Burton, T.A.; Hutson, V. (1991): Permanence for non-autonomous predator-prey systems. Diff. Integral Equations 4, 1209-1280 MR 93f:34019
  • 4. Busenberg, S.; Cooke, K.L.; Thieme, H.R. (1991): Demographic change and persistence of HIV/AIDS in a heterogeneous population. SIAM J. Appl. Math. 51, 1030-1052 MR 92j:92016
  • 5. Cantrell, R.S.; Cosner, C.; Hutson, V. (1996): Ecological models, permanence and spatial heterogeneity. Rocky Mountain J. Math 26, 1-35 MR 97g:92011
  • 6. Castillo-Chavez, C.; Thieme, H.R. (1995) Asymptotically autonomous epidemic models. Mathematical Population Dynamics: Analysis of Heterogeneity I. Theory of Epidemics (O. Arino et al., eds.) Wuerz, 33-50.
  • 7. Dietz, K.; Schenzle, D. (1985): Mathematical models for infectious disease statistics. A Celebration of Statistics. The ISI Centenary Volume ed. by A.C. Atkinson, S.E. Fienberg, 167-204. Springer MR 87h:92054
  • 8. Feng, Z.; Thieme, H.R. (1995): Recurrent outbreaks of childhood diseases revisited: the impact of isolation. Math. Biosci. 128, 93-130 MR 96b:92010
  • 9. Fernandes, M.L.C. (1990): Uniform repellers for processes with applications to periodic differential systems. J. Diff. Equations 86, 141-157 MR 91g:58165
  • 10. Freedman, H.I.; Moson, P. (1990): Persistence definitions and their connections. Proc. AMS 109, 1025-1032 MR 90k:34054
  • 11. Freedman, H.I.; Ruan, S.; Tang, M. (1994): Uniform persistence and flows near a closed positively invariant set. J. Dynamics Diff. Equations 6, 583-600 MR 95i:34080
  • 12. Gatica, J.A.; So, J. W.-H. (1988): Predator-prey models with almost periodic coefficients. Appl. Anal. 27, 143-152 MR 89a:92057
  • 13. Hale, J.K. (1989): Asymptotic Behavior of Dissipative Systems. AMS MR 89g:58059
  • 14. Hale, J.K.; Waltman, P. (1989): Persistence in infinite-dimensional systems. SIAM J. Math. Anal. 20, 388-395 MR 90b:58156
  • 15. Hethcote, H.W.; Levin, S.A. (1989): Periodicity in epidemiological models. Applied Mathematical Ecology (S.A. Levin, T.G. Hallam, L.J. Gross; eds.), 193-211. Biomathematics 18, Springer CMP 90:04
  • 16. Hutson, V.; Schmitt, K. (1992): Permanence in dynamical systems. Math. Biosci. 111, 1-71 MR 93d:92003
  • 17. Lin, X.; So, J. W.-H. (1993): Global stability of the endemic equilibrium and uniform persistence in epidemic models with subpopulations. J. Austral. Math. Soc., Ser. B, 34, 282-295 MR 93k:92010
  • 18. Schenzle, D. (1984): An age-structured model of pre- and postvaccination measles transmission. IMA J. Math. Appl. Med. Biol. 1, 169-191 CMP 18:16
  • 19. Smith, H.L. (1983a): Subharmonic bifurcation in an SIR epidemic model. J. Math. Biol. 17, 163-177 MR 85d:92033a
  • 20. Smith, H.L. (1983b): Multiple stable subharmonics for a periodic epidemic model. J. Math. Biol. 17, 179-190 MR 85d:92033b
  • 21. Smith, H.L.; Waltman, P. (to appear): Perturbation of a globally stable steady state. Proc. Amer. Math. Soc. CMP 98:05
  • 22. Tang, B.; Kuang, Y. (1996): Permanence in Kolmogorov-type systems of nonautonomous functional differential equations. J. Math. Anal. Appl. 197, 427-447 MR 96k:34164
  • 23. Thieme, H.R. (1993): Persistence under relaxed point-dissipativity (with applications to an epidemic model). SIAM J. Math. Anal. 24, 407-435 MR 94a:34055
  • 24. Thieme, H.R. (1994): Asymptotically autonomous differential equations in the plane. Rocky Mountain J. Math. 24, 351-380 MR 96a:34095
  • 25. Thieme, H.R. (preprint): Persistence and permanence for non-autonomous semiflows
  • 26. Waltman, P. (1991): A brief survey of persistence in dynamical systems. Delay Differential Equations and Dynamical Systems (S. Busenberg and M. Martelli, eds.), 31-40. Lecture Notes in Mathematics 1475. Springer MR 92j:34093
  • 27. Yang, F.; Ruan, S. (1996): A generalization of the Butler-McGehee lemma and its applications in persistence theory. Diff. Integral Equations 9, 1321-1330 CMP 97:01
  • 28. Zhao, X.-Q. (1995): Uniform persistence and periodic coexistence states in infinite-dimensional periodic semiflows with applications. Canad. Appl. Math. Quart. 3, 473-495 MR 96k:58188
  • 29. Zhao, X.-Q. (1996): Asymptotic behavior for asymptotically periodic semiflows with applications. Comm. Appl. Nonl. Anal. 3, 43-66 MR 97i:58150
  • 30. Zhao, X.-Q. (1997): Global asymptotic behavior in a periodic competitor-competitor-mutualist parabolic system. Nonlinear Anal., TMA 29, 551-568 CMP 97:13

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 34C35, 34D05, 92D30

Retrieve articles in all journals with MSC (1991): 34C35, 34D05, 92D30


Additional Information

Horst R. Thieme
Affiliation: Department of Mathematics, Arizona State University, Tempe, Arizona 85287-1804
Email: h.thieme@asu.edu

DOI: https://doi.org/10.1090/S0002-9939-99-05034-0
Received by editor(s): November 10, 1997
Published electronically: April 15, 1999
Additional Notes: The author’s research was partially supported by NSF grant DMS-9403884.
Communicated by: Hal L. Smith
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society